Nonheparin Anticoagulants for Heparin-Induced Thrombocytopenia
Foreword This Journal feature begins with a case vignette that includes a therapeutic recommendation. A discussion of the clinical problem and the mechanism of benefit of this form of therapy follows. Major clinical studies, the clinical use of this therapy, and potential adverse effects are reviewed. Relevant formal guidelines, if they exist, are presented. The article ends with the authors' clinical recommendations. A 57-year-old man remains in the hospital after experiencing complications from knee-replacement surgery 7 days ago. Low-molecular-weight heparin prophylaxis is initiated on the first postoperative day. Compression ultrasonography performed for left leg swelling noted on day 7 shows a proximal deep-vein thrombosis. A complete blood count reveals that his platelet count has decreased from 300?109 per liter to 125?109 per liter, and an enzyme immunoassay for heparin-induced thrombocytopenia shows a high titer of antibodies against platelet factor 4 (PF4)?heparin complexes. The patient has normal renal function. The physician in the intensive care unit wonders about the best treatment. The Clinical Problem Heparin-induced thrombocytopenia is a prothrombotic disorder mediated by IgG antibodies that bind to conformational epitopes on PF4 when it is complexed with heparin. Typically, the platelet counts are only moderately reduced.1?7 Occasionally, patients do not have thrombocytopenia, but their platelet counts decrease by 50% from pretreatment levels.8 The risk of heparin-induced thrombocytopenia is related to characteristics of the patient, the type of heparin used, and the clinical setting.1,2,9 Older patients and women are at increased risk. Surgical patients have a higher risk than medical patients, possibly because of the release of cytokines during tissue . . .